Skip to content
My WebMD Sign In, Sign Up
Long term Migrain/tension Headache Sufferer
avatar
1LilRN posted:
HELLO TO THE WEBMD EXPERTS AND OTHERS WHO ARE SUFFERING FROM THIS AFFLICTION. I WOULD LIKE TO KNOW WHAT OTHER OPTIONS THAT ARE OUT THERE FOR ME...I HAVE BEEN A LONG TERM USER OF FIORICET, BECAUSE ALL OF THE OTHER OPTIONS HAD FALLEN THROUGH THE CRACKS WITH SEVERE SIDE EFFECTS AND ALLERGIC REACTIONS...NOW I AM ABSOLUTELY CONCERNED BECAUSE I HAVE A "RARE" GENETIC DISEASE "CHRONIC PANCREATITIS WITH FREQUENT ACUTE FLARE UPS AND 2 LESIONS NOTED ON MY LIVER OF WHICH ARE CYSTIC IN NATURE...THIS MEDICATION FORTUNATELY HAS KEPT ME OUT OF THE ER, BUT UNFORTUNATELY I AM CONCERNED ABOUT THE CONTINUED USE DUE TO THE EFFECTS IT MAY HAVE ON MY LIVER NOW...VERY CONCERNED ABOUT THIS!!! I HAD BEEN UNDERGOING PAIN MANAGEMENT WITH FENTANYL PATCH 75 MCG, PERCOCET 10/325 FOR THE BREAKTHROUGH PAIN OF WHICH I STILL HAVE BECAUSE I RARELY USE SINCE THESE RX'S WERE FILLED IN SEPTEMBER (SO IN OTHER WORDS..SUFFERING THE ABDOMINAL PAIN)...I AM UNABLE TO TAKE ANY NSAIDS OF ANY KIND R/T HX OF ULCERS AND PANCREATIC DISEASE..AS AN RN I AM VERY CONCERNED OF ALL OF THE SIDE EFFECTS. I AM BY NO MEANS AN EXPERT AND THAT IS WHY I WANTED TO SHARE...I AM ALSO ON CREON (PANCREALIPASE), ZOFRAN 8MG, AND NEXXIUM 40MG. I HAVE C-6 NERVE DAMAGE ( UNDERWENT C5-C6 ANTERIOR CERVICAL DISC REPAIR WITH HIP GRAFT/ PLATE IN 1999...ALSO NOW HAVE BULGING DISC OF THE C4-C5 AND C6-C7..CHRONIC CERVICAL AND THORACIC SPASMS) I HAVE HAD BEEN A MIGRAINE SUFFERER SINCE MY EARLY TEENS BUT IT SEEMS IT HAS ESCALATED...I HAVE SEVERE MIGRAINES/TENSION HA'S ON A DAILY BASIS..MY QUALITY OF LIFE IS GONE TO SAY THE LEAST ALONG WITH THE PREVIOUS DX'S MENTIONED..ANY SUGGESTIONS!!!?? AGAIN I HAVE TRIED EVERY MODALITY IN THE BOOK IT SEEMS...(RELAXATION WITH MEDITATION, VISUALIZATION, MASSAGE THERAPY, ACCUPRESSURE, ACCUPUNCTURE...SADLY NOTHING) *SIGH* I'M AT A LOSS..AND VERY VERY DEPRESSED!!!
Reply
 
avatar
allie_bf responded:
As you know, long term daily, or near daily, use of acetaminophen is problematic. NSAIDs can also cause problems, not only erosion, but also liver damage. What preventative drugs have you used? Keep in mind that (like NSAIDS) the preventatives sometimes need to be rotated: i.e. if a drug stops working, change to another, and come back to it later. Sometimes people get discouraged if they have gone through multiple preventatives (i.e. beta blockers, calcium channel blockers, etc.) and they've all stopped working, and they don't realize that they can come back and circle through that drug list again with good results. Talk with your neurologist about CAM or herbal supplements that you can take, since some of those are helpful, but your health history may preclude some of them, too.

Do you have any ideas why your migraines have worsened recently? There's always some reason, it just takes time to find it sometimes (e.g. dietary or exercise changes, stresses at home or work, hormonal changes associated with pregnancy or perimenopause, etc.) You will need to continue addressing the depression, as well. Being discouraged about migraine pain is one thing, frank depression is another, and that depression can only make the misery associated with migraine pain worse.
 
avatar
Coki2010 responded:
Hello.
It does sound like you have your hands full. I am glad that fiorcet works for you. All it does for me is tear up my stomach. You really did not mention any preventatives just pain medications. Have you tried anything like topamax or any beta blockers or triptans? I see that you have tried alternative methods like I have with the acupunture etc. I have now moved on to my first botox treatment and since you have now moved on to more severe headaches you might discuss that option with your doctor. I can agree with you that you start feeling that the quality of your life decreases. I have been there and know that pain. I am sorry about all the other issues you have to deal with as well. Since all the other medical thigns you have to deal with you might want to reseach your options on botox and see if that might work for you. Right now I am 50/50 on it. I can tell you it has helped somewhat. It has morphed the pain differently and has decreased somewhat. Do some research on it and see what you think. My heart goes out to you.
 
avatar
NeNe_11 replied to Coki2010's response:
Ive found that gabapentin, nortriptyline & propranololl work well as preventatives. I use motrin & maxalt as abortatives.
 
avatar
carpetcrawler5 responded:
What are the other meds you took? I know some of them have side effects, but it's better to try them all. Most side effects go away with time for most people. But I'm wondering, what other meds are you taking for your other conditions? Look them up and see if some of the side effects are headaches. I would try to get off of the Fioricet if you have liver issues, and the narcotic pain relievers as well, becuase they can cause rebound headaches when they wear off, which are worse than the first pain. Also all of these can cause stomach pain.

Your back issues and if you have neck pain also, can cause headaches. So can depression.

Do you get enough excercise? I'm thinking most nurses do, but it's a good way to get your blood flowing better, which helps all health issues. Also, put ice around your head, which can bring down inflammation. Get techni-ice, cut it into strips, wrap them in handkerchiefs and freeze them. Then take them out and wrap them around your head and neck.


Helpful Tips

Supplements for headachesExpert
A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
Was this Helpful?
48 of 65 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center